My husband was diagnosed with type 2 diabetes about 3 months ago. He has been able to control his sugar levels very well and is currently taking 1000 mg of Metformin daily. Within the last 3 weeks he has started having joint pain and now his ankles and feet are swelling. We have been to the doctor and they have run several blood test and have found no problems but yet he continues to be in pain. He can hardly walk on his feet. They did give him something for inflammation but it is not working. Does anyone have any ideas or has anyone experienced the same symptoms? We are desperate to find out what is going on. He is not overweight and does not have high blood pressure. The pain is also in his elbows and knees.
I assume that your doctor has run labs and your husband's kidney and liver functions are fine--these must be checked if someone has possible adverse effect to metformin.
If these are okay, it is less likely(but not impossible) to be caused by the medication.
It sounds like this may be a rheumatologic problem, or even possibly gout, given that the problem is mainly in the joints. Speak to your doctor about having your husband see a rheumatologist is all of his blood tests are normal.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.